Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Taking estradiol. Had partial hysterectomy. Had genetic testing. Showed risk of venous thromboembolism. How should I taper estradiol?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
I'm 67 years old and I'm taking 1 mg. estradiol per day. I had a partial hysterectomy 35 years ago (removal of uterus only). I recent had genetic testing through 23andMe and it shows I have a 26.9% risk for venous thromboembolism. In view of the fact that taking estrogen increases my risk for VTE, how should I taper off of the estradiol? Or is there a way to investigate further regarding my risk for VTE?
Posted Tue, 22 Oct 2013 in Vaginal and Uterus Health
Answered by Dr. Aarti Abraham 21 minutes later
Brief Answer:

Detailed Answer:
Thanks for writing to us with your health concern.
To answer your last question first, there is no way more reliable than genetic testing that can accurately calculate your risk for VTE.
HOwever, the number is just a number, and it estimates your CHANCES of having VTE, but it is a high number.
You had the hysterectomy 35 years ago, I would appreciate it if you let me know since how many years you are taking the HRT.
It is not advisable to take HRT beyond 3 - 5 years, and after 60, it is definitely risky to continue taking it, coupled with your genetic predisposition for VTE.
Hence, again, there is no logic for further VTE testing, as you already have enough reasons to stop your hormone therapy.
Hence, I would ask you to taper off your estrogen, ultimately stopping it.
There are 2 ways to do this.
50 % of women are lucky enough to get away with stopping hormones cold XXXXXXX
For the remaining 50 % , the menopausal symptoms come back with a bang if HRT is stopped cold XXXXXXX for them tapering is an option.
So, you could try stopping your estradiol, and then if you are not working fine without it, then go for plan B.
Plan B involves tapering your dosage.
You can take your tablets every alternate day for 2 weeks, then every third day for 2 weeks, and so on, till you ultimately stop them.
Another feasible option is to take half your pills daily for 2 weeks, then gradually half a pill every alternate day and so on till you totally stop.
Of course, you might experience difficulties if you have been on the hormones for a very long time, so be mentally prepared and fortify yourself.
Upping your dairy products intake, exercising regularly, taking enough calcium and vitamin D will help.
All the best, I hope this answer helps you.
Please feel free to ask for further clarifications.
Above answer was peer-reviewed by
Follow-up: Taking estradiol. Had partial hysterectomy. Had genetic testing. Showed risk of venous thromboembolism. How should I taper estradiol? 1 hour later

I have been taking estrogen for well over 10 years and had it in the back of my mind that I needed to stop. You and the genetic testing have confirmed it. I will try the taper method. The cold XXXXXXX method didn't work well for me. Hot flashes 20+ times a day! I will go for Plan B, method 2.

As far as the VTE risk, is there anything else I need to do proactively to prevent having a VTE? Exercising and losing weight is a given.

Thanks so much for your advice.


Answered by Dr. Aarti Abraham 12 hours later
Brief Answer:

Detailed Answer:
Yes, if cold XXXXXXX did not work for you, please try tapering it off.
10 years is way more than what you should have taken it for.
Regarding prevention of VTE, you would be given medications if a major surgery is being planned.
Otherwise, you can take low dose aspirin daily.
Exercise and a good diet schedule are the two prongs of prevention mainly.
Keep your heart fit, eat ' good ' oils like olive oil, sunflower oil etc.
Keep intake of sugar , salt, processed and fried greasy food to a minimum.
Avoid travelling for prolonged periods in a cramped space, move your legs about on a long distance flight.
You can use compression stockings if you have varicose veins or calf pains.
All the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor